Medline ® Abstract for Reference 86
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Takotsubo cardiomyopathy and 5-Fluorouracil: getting to the heart of the matter.
Lim SH, Wilson SM, Hunter A, Hill J, Beale P
Case Rep Oncol Med. 2013;2013:206765. Epub 2013 12 3.
Takotsubo cardiomyopathy is a rare but increasingly recognized phenomenon, which can occur as a side-effect of chemotherapeutic agents, in particular, the antimetabolite 5-fluorouracil. We describe a case of delayed Takotsubo cardiomyopathy after 3 weeks of adjuvant 5-fluorouracil for resected rectal adenocarcinoma in a 66-year-old female, supported by angiographic, electrocardiographic, and echocardiographic features. As a complication, she developed an apical mural thrombus with subsequent cerebral thromboembolic events and was successfully anticoagulated to make a full recovery. We present a review of the literature on Takotsubo cardiomyopathy secondary to 5-fluorouracil and the rare occurrence of thromboembolic complications. As this is a significant clinical phenomenon which involves a multispeciality approach to management, oncologists and cardiologists need to recognize it as a potential toxicity of a widely administered chemotherapeutic drug.
Department of Medical Oncology, Liverpool Hospital, Elizabeth Street, Liverpool, NSW 2170, Australia ; Ingham Institute for Applied Medical Research, Liverpool, NSW 2170, Australia ; University of New South Wales, Kensington, NSW 2033, Australia.